Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 157, NWS Atlanta, GA

March 6, 2024DeKalb County, Rockdale County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 6, 2024, 2:32 PM EST for DeKalb County, Rockdale County, Georgia. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2024, 2:32 PM EST (19:32 UTC)
Expired
Mar 6, 2024, 10:08 PM EST
In force
8 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties DeKalb County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 56 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South River at Klondike Road near Lithonia (SOUG1). The gauge peaked at 12.64 ft at Mar 6, 2024, 5:00 PM EST.

actionminormoderate5101503/0603/0703/08
Action stage
10 ft
Minor stage
12 ft
Moderate stage
17 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02204070, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 2:27 PM EST, 5 minutes earlier.

Area forecast discussion, Mar 6, 2:27 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
227 PM EST Wed Mar 6 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 225 PM EST Wed Mar 6 2024

500mb trough currently moving through the CWA should be east of the
area by the early evening hours. Surface low pressure will also
continue pushing off to the northeast into the coast of the
Carolinas. High pressure will build in from the west later tonight
and into Thursday.

The mid level trough has helped steepen mid level lapse rates a bit
this afternoon. Visible imagery is also showing some breaks within
the cloud cover, especially south of the I-20 corridor. Where there
are breaks in the clouds, there is more potential for isolated to
scattered thunderstorms. The best potential for thunder should be
across the SE portion of the outlook area.

High pressure and dry conditions will prevail tomorrow. Winds may
try and turn easterly tomorrow, but will likely go vrb in the
afternoon as the gradient relaxes. Temps will remain 10 to 15
degrees above normal through the period.

NListemaa

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 225 PM EST Wed Mar 6 2024

Highlights:

-A low pressure system will result in another round of heavy
rainfall and increased flooding potential Friday into Saturday.

-The severe potential will need to be monitored on Saturday across
the south-central portions of Georgia.

-Cooler and drier weather conditions will return Sunday and persist
through early next week.

Unsettled weather will characterize the start of the long term
period with drier and cooler conditions returning on Sunday and
continuing into next week. A shortwave trough situated across the
southwest U.S is forecast to swing across the Southern Plains and MS
Valley Region Friday. At the surface, a low pressure system will
also be lifting northeast across the ArkLaMiss region. Deep layer
moisture is still forecast to accompany this system aided by
strong upper level forcing (i.e. divergence aloft, + vertical
velocities, etc.). PWATs are forecast to increase to 1.5 to 1.75"
by Friday evening into the early part of Saturday. As a result,
rain chances will begin increasing from west to east Friday
evening becoming more widespread across the forecast area early
Saturday morning (~after midnight). Accounting for recent rainfall
earlier in the week and lack of a substantial dry period
following this recent rain will result in an increased potential
of flooding for much of North and Central Georgia Friday night
into Saturday. Compared to the most recent forecast, the axis of
heaviest precip has shift slightly northward as a result of where
latest model guidance has analyzed where the stationary boundary
sets up. Given these inconsistencies among the models, WPC chose
to maintain a slight risk of excessive rainfall across much of the
forecast area. As we continue to get closer to the event, details
regarding where the highest axis of heaviest rainfall sets up
will be refined. Nevertheless, despite any shift in the axis of
heaviest rainfall, soils remain well saturated and the additional
rainfall that is expected could still result in localized flooding
along rivers, creeks and streams. A Flood Watch will likely be
considered in future forecast updates.

Again the most notable change that's been observed over the past few
days has been timing of this next system. Latest model guidance is
not as quick in moving this next system through the area thus
providing more of a window of opportunity for severe potential
across south-central GA Saturday afternoon ahead of an approaching
cold front. At this time SPC currently has an area of interest
highlighted across the southern one-third of the forecast area
(roughly areas southeast of Macon) on Saturday. Right now the
biggest uncertainties will be if any clearing occurs on Saturday and
how quickly the atmosphere can destabilize if clearing does occur.
Certainly something to monitor going forward.

The early weekend system will depart the region Saturday into
Sunday. Clouds may hang around and a few lingering showers will be
possible across far North GA early Sunday. Otherwise, conditions
will quickly clear out owing to northwest flow aloft and upper
ridging beginning to build just to our west. Fair weather conditions
are expected to persist through at least mid-week with temperatures
gradually warming each day.

07

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM EST Wed Mar 6 2024

There are some disagreements within the models about how much
cloud cover there will be this evening and into the overnight
hours. If cloud cover ends up being less than what is in the TAF,
then VSBYS and CIGS could end up lower than currently forecast.
Winds may try and go light E tomorrow morning and close to VRB
tomorrow afternoon.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          49  73  53  67 /  20   0  10  20
Atlanta         51  73  55  68 /  10   0   0  30
Blairsville     47  69  51  61 /  20   0  10  40
Cartersville    49  73  53  69 /  10   0   0  30
Columbus        52  77  58  77 /  10   0   0  20
Gainesville     49  72  53  65 /  20   0  10  30
Macon           51  75  56  74 /  20   0   0  10
Rome            49  73  54  71 /  10   0   0  40
Peachtree City  51  73  54  70 /  10   0   0  20
Vidalia         54  74  56  75 /  30   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....07
AVIATION...NListemaa
Hazardous weather outlook, Mar 6, 9:45 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
945 AM EST Wed Mar 6 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
945 AM EST Wed Mar 6 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Minor river and creek flooding will continue through the day as
water levels recede from the overnight heavier rainfall.

Isolated to scattered thunderstorms are expected in central
Georgia this afternoon. While severe weather is not anticipated at
this time, a couple of stronger storms can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amount between 1 and 4 inches are expected. Given the current
saturation of our local soils, this rainfall may lead to
additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Mar 6, 9:10 AM EST, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
910 AM EST Wed Mar 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     Flash Flood      1 S Roswell             34.00N 84.37W
03/06/2024                   Fulton             GA   Emergency Mngr

            Azalea Dr closed between Atlanta Rd/SR-9 and
            Willeo Rd due to flooding.

&&

LNM
Local storm report, Mar 6, 9:17 AM EST, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
917 AM EST Wed Mar 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Flash Flood      2 S Cascade Heights     33.70N 84.47W
03/06/2024                   Fulton             GA   Emergency Mngr

            Water rescue performed along Arthur Langford
            Pkwy near the I-75/I-85 interchange.

&&

LNM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:33 AM ESTFlash Flood WarningFFCClayton, DeKalb, Fayette, Fulton, Gwinnett, Henry and 1 more6 hr
Mar 6, 4:12 AM ESTRiver Flood WarningFFCForsyth15 hr
Mar 6, 4:13 AM ESTRiver Flood WarningFFCDeKalb6 hr
Mar 6, 4:28 AM ESTRiver Flood WarningFFCDeKalb, Fulton6 hr
Mar 6, 4:56 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 4:56 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 5:18 AM ESTRiver Flood WarningFFCDeKalb, Fulton5 hr
Mar 6, 5:25 AM ESTRiver Flood WarningFFCGwinnett5 hr
Mar 6, 5:28 AM ESTRiver Flood WarningFFCCobb, Fulton7 hr
Mar 6, 5:31 AM ESTRiver Flood WarningFFCGwinnett8 hr
Mar 6, 5:41 AM ESTRiver Flood WarningFFCGwinnett5 hr
Mar 6, 5:43 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 6:18 AM ESTRiver Flood WarningFFCGwinnett4 hr
Mar 6, 6:22 AM ESTRiver Flood WarningFFCFulton6 hr
Mar 6, 6:41 AM ESTRiver Flood WarningFFCGwinnett20 hr
Mar 6, 9:54 AM ESTRiver Flood WarningFFCCobb, Fulton10 hr
Mar 6, 9:59 AM ESTRiver Flood WarningFFCFulton4 hr
Mar 6, 10:02 AM ESTRiver Flood WarningFFCCobb, Fulton11 hr
Mar 6, 11:17 AM ESTRiver Flood WarningFFCDeKalb10 hr
Mar 6, 11:21 AM ESTRiver Flood WarningFFCGwinnett, Walton4 hr
Mar 6, 12:17 PM ESTRiver Flood WarningFFCDeKalb, Rockdale61 min
Mar 6, 1:38 PM ESTRiver Flood WarningFFCNewton, Rockdale53 min
Mar 6, 2:25 PM ESTRiver Flood WarningFFCBarrow, Jackson3 days
Mar 6, 3:20 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding55 hr
Mar 6, 3:20 PM ESTRiver Flood WarningFFCFayette, Spalding5 days
Mar 6, 4:21 PM ESTRiver Flood WarningFFCCarroll, Coweta, Heard54 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.